Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 127, NWS Memphis, TN

July 29, 2009DeSoto County, Tunica County, Mississippi; Shelby County, Tennessee; Crittenden County, Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 29, 2009, 5:41 PM CDT for DeSoto County, Tunica County, Mississippi; Shelby County, Tennessee; Crittenden County, Lee County, St. Francis County, Arkansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Jul 29, 2009, 7:38 PM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Lee County, AR, St. Francis County, AR, DeSoto County, MS, Tunica County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1802 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:04 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 29, 5:04 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT WED JUL 29 2009

.UPDATE...

UPDATED TO RAISE POPS FOR THIS EVENING...AND TO START FLASH FLOOD
WATCH IMMEDIATELY. SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY
RAINFALL...ARE ALREADY MOVING INTO THE AREA.

JCL

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT WED JUL 29 2009/

CURRENTLY...A STATIONARY FRONT IS LOCATED FROM THE EASTERN GREAT
LAKES THROUGH THE OHIO VALLEY INTO NORTHERN ARKANSAS/OKLAHOMA.
SOUTH OF THIS FRONT THE AIRMASS IS VERY MOIST WITH SURFACE
DEWPOINTS IN THE LOWER AND MID 70S AND PWS OVER 2 INCHES. NUMEROUS
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THIS FRONT ACROSS MUCH OF
THE LOWER MISSISSIPPI VALLEY AND THESE STORMS WILL CONTINUE TO
MOVE INTO THE MID SOUTH OVER THE NEXT SEVERAL HOURS.

TONIGHT THROUGH THURSDAY EVENING...THE FRONT WILL REMAIN
STATIONARY OR DRIFT NORTH OVERNIGHT AS SURFACE LOW PRESSURE
DEVELOPS OVER THE SOUTHERN PLAINS IN RESPONSE TO AN APPROACHING
MID LEVEL SHORTWAVE. EXPECT THE LOW LEVEL JET TO INCREASE ACROSS
THE ARKLATEX AND LOWER MISSISSIPPI VALLEY OVERNIGHT AND THIS WILL
CONTINUE TO FUEL NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. ON THURSDAY WEAK LOW PRESSURE SHOULD TRACK ACROSS THE
AREA AS THE FRONT STARTS TO SAG SOUTHWARD. AS A RESULT SHOWERS AND
THUNDERSTORMS WILL BE WIDESPREAD. SINCE PWS WILL BE ABOVE 2 INCHES
TONIGHT THROUGH THURSDAY EVENING THERE IS THE POTENTIAL FOR PLENTY
OF HEAVY RAIN. SOME LOCATIONS COULD SEE UP TO THREE INCHES DURING
THIS PERIOD AND WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR
THE ENTIRE AREA THROUGH THURSDAY EVENING. THE SEVERE THREAT LOOKS
MARGINAL SINCE THE WIDESPREAD PRECIP AND CLOUD COVER SHOULD KEEP
THE INSTABILITY IN CHECK...THOUGH SOME STRONG STORMS ARE CERTAINLY
POSSIBLY THROUGH THURSDAY EVENING. THE FRONT WILL TRY TO WORK
THROUGH THE MID SOUTH THURSDAY NIGHT AND WILL PROBABLY STALL
ACROSS NORTH MISSISSIPPI BY EARLY FRIDAY. TEMPS WILL REMAIN MILD
TONIGHT AND COOLER THAN NORMAL ON THURSDAY WITH HIGHS IN THE LOWER
TO MIDDLE 80S.

FRIDAY AND FRIDAY NIGHT...FRONT SHOULD BE STALLED ACROSS EXTREME
SOUTHERN PARTS OF THE AREA WITH BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS NORTH MISSISSIPPI. AREAS ALONG AND NORTH OF
I-40 SHOULD BE MOSTLY DRY. TEMPS WILL CONTINUE TO BE BELOW NORMAL
WITH HIGHS IN THE 80S ON FRIDAY.

SATURDAY THROUGH SUNDAY...AN STRONGER MID LEVEL TROF WILL BEGIN
WORKING INTO THE CENTRAL PLAINS HELPING TO LIFT THE FRONT OVER
NORTH MISSISSIPPI NORTHWARD AS A WARM FRONT. AS A RESULT INCREASED
POPS FOR SATURDAY ACROSS THE AREA. A COLD FRONT WILL PUSH INTO THE
AREA SATURDAY NIGHT WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS.
A FEW STRONG STORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
NIGHT.

MONDAY AND TUESDAY...THE COLD FRONT WILL DISSIPATE EAST OF THE MID
SOUTH LEAVING THE AREA UNDER A WEAK UPPER LEVEL TROF AND WEAK
SURFACE HIGH PRESSURE. THINK THIS PERIOD WILL BE RELATIVELY QUIET
WITH PERHAPS MAINLY AFTERNOON/EVENING POP UP CONVECTION. WILL
CONTINUE 20 POPS FOR THIS TIME FRAME. TEMPS WILL BE A LITTLE
CLOSER TO NORMAL...PERHAPS TOUCHING 90.

WEDNESDAY...ANOTHER COLD FRONT MAY APPROACH SO WILL BUMP POPS UP
TO THE CHANCE CATEGORY.

SJM

&&

.AVIATION...

18Z TAFS

GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH 06Z AT
KMEM...KMKL...AND KJBR. SHRA/TSRA WILL MOVE INTO KTUP AFTER 20Z
WITH BRIEF GUSTY WINDS AND IFR/MVFR CONDITIONS CAN BE
EXPECTED.THROUGH 01Z. WILL AMEND AS NECESSARY IF SHRA/TSRA
APPROACH KMEM AND KJBR.

AFTER 06Z...APPEARS SHRA/TSRA WILL BECOME MORE NUMEROUS OVER THE
AREA AHEAD OF A LOW PRESSURE DISTURBANCE. KEPT VFR CONDITIONS FOR
KMEM AND KMKL FOR NOW ALTHOUGH MVFR CONDITIONS WILL BE POSSIBLE. MVFR
CONDITIONS CAN BE EXPECTED AT KTUP DUE TO CEILINGS AND KJBR DUE TO
SHRA/TSRA.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  84  71  85 /  70  90  70  20
MKL  71  82  70  84 /  70  90  70  20
JBR  71  80  68  86 /  70  90  50  10
TUP  72  87  73  84 /  70  70  80  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 29, 3:20 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT WED JUL 29 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
320 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH OVERNIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND
POSSIBLE FLASH FLOODING.

A FEW STRONG THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE MID SOUTH. GUSTY WINDS AND SMALL HAIL WILL BE THE
MAIN THREATS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH THURSDAY
AND THURSDAY EVENING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND POSSIBLE FLASH FLOODING. A FEW STRONG STORMS
ARE ALSO POSSIBLE THURSDAY AND THURSDAY EVENING WITH GUSTY WINDS AND
SMALL HAIL.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
THROUGH SUNDAY. LOCALLY HEAVY RAINFALL MAY CONTINUE TO CREATE AN
ELEVATED RISK OF FLASH FLOODING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:13 PM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more37 hr
Jul 29, 5:31 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica119 min
Jul 29, 5:38 PM CDTAreal Flood AdvisoryMEGQuitman, Tallahatchie2 hr
Jul 29, 6:15 PM CDTFlash Flood WarningMEGFayette, Shelby90 min
Jul 29, 6:35 PM CDTFlash Flood WarningMEGChester, Decatur, Henderson3 hr
Jul 29, 3:44 PM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis3 hr
Jul 29, 4:34 PM CDTFlash Flood WarningMEGCrittenden, Cross, St. Francis3 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.